Prospective Study of the Incidence of Contrast-induced Nephropathy Among Patients Evaluated for Pulmonary Embolism by Contrast-enhanced Computed Tomography
Academic Emergency Medicine, 06/12/2012
Mitchell AM et al. – In this population, contrast–induced nephropathy (CIN) was at least as common as the diagnosis of pulmonary embolism (PE) after Contrast–enhanced computed tomography (CECT) of the pulmonary arteries (CTPA); the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.Methods
- The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center.
- Study outcomes included CIN defined as an increase in serum creatinine (sCr) of ≥0.5mg/dL or ≥25%, 2 to 7days following contrast administration; and severe renal failure defined as an increase in sCr to ≥3.0mg/dL or the need for dialysis within 45days and/or renal failure as a contributing cause of death at 45days, determined by the consensus of three independent physicians.
- A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7%, 95% confidence interval [CI]=3% to 12%).
- Twenty–five patients developed CIN (14%, 95% CI=10% to 20%) including one with acute PE.
- The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45days (relative risk=36, 95% CI=3 to 384).
- No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment.